Suicidality, Violence, and Mania Caused by Selective Serotonin Reuptake Inhibitors: A Review and Analysis
Selective serotonin reuptake inhibitors (SSRIs) commonly cause or exacerbate a wide range of abnormal mental and behavioral conditions. These adverse drug reactions include the following overlapping phenomena: a stimulant profile that ranges from mild agitation to manic psychosis, agitated depression, obsessive preoccupations that are alien or uncharacteristic of the individual, and akathisia. Each of these reactions can worsen the individual's mental condition and can result in suicidality, violence, and other forms of extreme abnormal behavior. Evidence for these reactions appears in case reports, controlled clinical trials, and epidemiological studies in children and adults. Recognition of these adverse drug reactions and withdrawal from the offending drugs can prevent misdiagnosis and the worsening of iatrogenic disorders. Awareness of the link between SSRIs and these particular adverse reactions also has forensic application in criminal, malpractice, and product liability cases.
No References for this article.
No Supplementary Data.
No Article Media
Document Type: Journal Article
Affiliations: Private Practice of Psychiatry Ithaca, New York
Publication date: 01 January 2003
More about this publication?
- Effective July 1, 2018 Ethical Human Services and Sciences will no longer be hosted on Ingenta Connect. Please go to http://connect.springerpub.com/content/sgrehpp to access your online subscription to Ethical Human Services and Sciences.